Welcome to our new web site!

To give our readers a chance to experience all that our new website has to offer, we have made all content freely available, through August 1, 2019.

During this time, print and digital subscribers will not need to log in to view our stories or e-editions.

FAQ about naloxone

Posted

Wayne County recently became the recipient of federal grant money, which will be used to fight the opioid epidemic at a local level; a portion of that money is slated to “extend naloxone administration training.” At Honesdale Borough’s last council meeting, Mayor Sarah Canfield commended two police officers for saving the lives of two overdose victims by administering naloxone.

You’ve probably seen the word “naloxone” or “Narcan” come up in a number of recent news stories. Here are the answers to some of the more frequently asked questions about the medication. 

What is naloxone?

Naloxone, commonly known by the commercial name Narcan, is a drug agaonist, meaning it blocks or reverses the effects of an opioid overdose. (Opioids refer to illegal drugs such as heroin and fentanyl and some prescription painkillers, including OxyContin, Vicodin and morphine.) 

Naloxone can only be used to treat an opioid overdose, not other kinds of overdoses.

How do I administer naloxone to an overdose victim?

Jeffery Zerechak, director of the Wayne County Drug and Alcohol Commission (D&A), said that there are several different “vehicles” for administering naloxone, but that a nasal spray device is the most popular. It’s easy to use, he said, similar to using a decongestant spray for treating a cold.

The American Medical Association lists the following steps for administering the nasal spray to an overdose victim:
Remove the nasal spray device from its package, hold the device in your hand with your thumb on the bottom of the plunger and two fingers on the nozzle.

Place and hold the nozzle into either of the victim’s nostrils with your fingers touching the bottom of the victim’s nose. 
Press the plunger firmly to release the medication into the victim’s nose.

Zerechak added that in addition to administering naloxone, it’s of dire importance that you call 911 and get the victim to the hospital, even if they appear to have woken up and become responsive. It’s possible that the effects of naloxone can wear off before the effects of the opioids do.

How do I know if somebody is experiencing an overdose?

“When a person is in overdose, it shuts down the involuntary functions, so the breathing goes,” said Zerechak, adding that you should check to see if somebody’s lips or fingernails are turning blue, as that would be a sure sign that they are not getting enough oxygen to their body and that they might be experiencing an overdose.

The Centers for Disease Control and Prevention also lists small, constricted pupils; loss of consciousness; slow, shallow breathing; choking or gurgling sounds; and a limp body as warning signs.

Where can I get naloxone?

In Pennsylvania, family and friends of a potential overdose victim can get a naloxone prescription through their family doctor. However, they can also use a “standing order” (a prescription written for the general public) to get the medication at most pharmacies. Many pharmacies will have the standing order on file, but it can also be downloaded through the Pennsylvania Department of Health’s website.

Similarly in New York State, people who are at risk of an overdose, or have family members who are, can get naloxone through a doctor’s prescription, or through a standing order at more than 2,000 pharmacies throughout the state. 

Check your health insurance plan to see if it covers the cost of naloxone.

For the past three years, the D&A has partnered with the Wayne County Heroin Prevention Task Force to disseminate naloxone to the community at no cost. Local residents who know somebody who might be at risk of an overdose are “highly, highly encouraged” to complete online training for naloxone administration through the PA DOH. Once they receive that certification, they can attend one of the task force’s dissemination events, where they’ll receive hands-on training and a naloxone kit, all at no cost, Zerechak said.

Is naloxone a solution to somebody’s addiction? 

Absolutely not.

After you’ve administered naloxone to an overdose victim and ensured that they have made it safely to a hospital, the next step is helping them access the necessary treatment for what is likely an opioid-use disorder.

“Naloxone will bring somebody back from an overdose, but it’s not going to help them recover,” Zerechak said. “It is extraordinarily important that the person who is brought back from an overdose is offered drug and alcohol treatment.”

D&A takes part in the “warm handoff program,” which directly connects overdose survivors in Wayne Memorial Hospital’s emergency department to available treatment through D&A, which is on call 24/7.

“You can’t help somebody if they’re not alive, that’s where the Narcan comes in,” Zerechak said. “But the other side of that is, you have to work on getting well; Narcan by itself is not nearly enough.”

Comments

No comments on this story | Please log in to comment by clicking here
Please log in or register to add your comment